Medline ® Abstract for Reference 40
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Toxicity and efficacy of 5-fluorouracil and capecitabine in a patient with TYMS gene polymorphism: A challenge or a dilemma?
Shahrokni A, Rajebi MR, Saif MW
Clin Colorectal Cancer. 2009;8(4):231.
5-Fluorouracil (5-FU) is an antimetabolite that acts during the S phase of the cell cycle. The active metabolite, 5-fluorodeoxyuridine monophosphate inhibits thymidylate synthase (TS), thus preventing DNA synthesis, which leads to imbalanced cell growth and ultimately cell death. 5-FU and its oral prodrug capecitabine are used in the treatment of a number of solid tumors, including colorectal, breast, gastric, pancreatic, prostate, and bladder cancers. Common side effects include leukopenia, diarrhea, stomatitis, nausea, vomiting, and alopecia. Hand-foot syndrome (HFS) is a relatively common side effect of cytotoxic chemotherapy. It is more frequently associated with 5-FU, capecitabine, and cytarabine. This article reports on the case of a 55-year-old black man with metastatic colorectal carcinoma that was refractory to recommended treatment measures who developed grade 3 HFS after treatment with modified FOLFOX6 (leucovorin [LV]/5-FU/oxaliplatin) and bFOL (bolus 5-FU/LV/oxaliplatin) regimens. Treatment was discontinued despite excellent response to chemotherapy. The patient had progression of disease on IROX (irinotecan/oxaliplatin) and irinotecan/cetuximab regimens. He was started on gemcitabine/capecitabine and developed HFS again, which was controlled with aggressive skin care and vitamin B6 treatment. Full sequencing of the dihydropyrimidine dehydrogenase (DPYD) gene and analysis of the human TS gene (TYMS) promoter region was performed. Pharmacogenetic testing revealed 2R/2R genotype of TYMS gene, which is associated with up to a 2.5-fold risk of toxicity to 5-FU therapy. Hand-foot syndrome has proven to be a dose-limiting toxicity of 5-FU, especially of capecitabine, leading to significant morbidity. Hand-foot syndrome seems to be dose dependent, and both peak drug concentration and total cumulative dose determine its occurrence. Genetic variations such as polymorphic abnormality of TYMS are potential causative factors for a significant portion of serious adverse reactions to 5-FU-based therapy.
Yale University School of Medicine, New Haven, CT, USA.